Florida, 2023Strong Wind in Florida, December 10, 2023
December 10, 2023 · NWS JAX · 1 event in 1 county or zone
Isolated strong storm preceded a cold front, then trailing the frontal passage overnight, stronger non-thunderstorm wind gusts of 40-55 mph caused minor damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong storm preceded a cold front, then trailing the frontal passage overnight, stronger non-thunderstorm wind gusts of 40-55 mph caused minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 10, 11:37 PM UTC, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 10, 11:37 PM UTC, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
637 PM EST Sun Dec 10 2023
...New UPDATE, AVIATION...
...BRIEF PERIOD OF STRONG GUSTS WITH COLD FRONT PASSAGE LATE THIS
EVENING...
.UPDATE...
Issued at 635 PM EST Sun Dec 10 2023
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
The threat of severe weather has ended and the earlier tornado watch
was cancelled. Pockets of moderate to heavy rain continue to push
east and a few embedded and elevated storms are still possible south
of Jacksonville along the NE FL coast for the next half hour or so.
Upstream, the cold front is progressing eastward across the FL
panhandle and will reach our area late this evening then push
offshore into the Atlantic by midnight. A strong initial bout of
wind is expected with the frontal passage, with gusts in the 35-40
mph range. Though isolated gusts of 40+ mph will be possible, mainly
at the immediate beaches, it will be so brief that a Wind Advisory
is not necessary. A few more showers capable of moderate rain
will also push through with the front as it passes.
Strong cold air advection will plummet temperatures overnight and
low temps into the upper 30s from the Suwannee Valley northward
across inland SE GA. Elsewhere, low to mid 40s are anticipated by
sunrise Monday.
&&
.SHORT TERM...
(Monday through Tuesday night)
Issued at 305 PM EST Sun Dec 10 2023
Building high pressure from the west will lead to dry conditions
for the area during the start of the week. Onshore flow will lead
to the advection of moisture over coastal locations resulting in
the possibility of a few coastal showers. Daytime highs will
mainly be in the upper 50s across the area with north central
Florida reaching the lower 60s. Temperatures will hover just above
freezing during the overnight hours into Tuesday. Lows for most
of northeast Florida will dip to the low/mid 40s. Lows over the
the Suwannee Valley Region in northeast Florida and northward
towards southeast Georgia will see temperatures dip to the mid
30s. Come Tuesday, the dry conditions will continue with the
addition of an increase in cloud cover as the day progresses. A
bit warmer temperatures on Tuesday as Highs will be in the 60s
with warmer temperatures over north central Florida.
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 305 PM EST Sun Dec 10 2023
The dry conditions are expected to continue at the start of the
forecast period as high pressure remains to the north of the
area. Precipitation chances increase on Friday, with the counties
in north central Florida with the best chances of rain as
moisture moves northward from central Florida . Precipitation
chances will currently stay in the 30% to 40% range as guidance
remain uncertain in the magnitude and the northward extent of
instability and deep moisture. Daytime Highs will remain in the
60s during this period, with north central Florida counties
getting into the lower 70s. Overnight Lows in southeast Georgia
will be in the mid/upper 40s, whereas northeast Florida will have
lows in the mid/upper 50s.
&&
.AVIATION...
(00Z TAFS)
Issued at 635 PM EST Sun Dec 10 2023
Severe weather threat has concluded. After a brief 1-2 hour lull,
an upstream cold front will bring the last batch of showers
through the region. Before the frontal passage, low stratus is
expected to develop mainly at MVFR levels but a few airfields may
fall to IFR. An abrupt wind shift to the WNW is anticipated with
the passage of the front between 03-05z. Initially, gusts could
reach up to 35 knots for an hour or two before decreasing and
trending more northwesterly. Skies will improve to VFR and then
SKC conditions by daybreak Monday.
&&
.MARINE...
Issued at 305 PM EST Sun Dec 10 2023
A strong cold front will cross the local waters this evening with
solid Small Craft Advisory conditions in the Southwest flow ahead
of the squall line of strong to isolated severe thunderstorms that
will precede this front with stronger storms being capable of
producing damaging wind gusts and waterspouts through early this
evening. Outside of thunderstorm activity, westerly winds will
increase towards sunset for the near shore waters, with winds then
shifting to northwesterly and occasionally gusting to Gale Force
after midnight both near shore and offshore, but will hold off on
Gale Warning as most of the peak wind gusts over 35 knots will
occur with pre-frontal convection.
High pressure will then build over the southeastern states in the wake
of this cold frontal passage on Monday morning, allowing for
gradually diminishing northerly winds and subsiding seas. This
high pressure center will migrate northeastward and will
strengthen over the coastal Carolinas on Tuesday, resulting in an
extended period of strong northeasterly winds and steadily
building seas that will persist into next weekend with Small Craft
Advisory headlines re-developing. Coastal troughing developing
over our near shore waters will likely develop showers by mid to
late week that may persist into next weekend.
Rip Currents/Surf: Offshore flow on Monday will lead to Low Risk
of Rip Currents, with a return to Moderate Risk of Rip currents on
Tuesday as onshore flow develops, then High Risk likely from
Wednesday well into next weekend as onshore flow increases and
surf builds. Surf around 2 ft Monday will build to 2-4 ft on
Tuesday, and 3-6 ft Wednesday, then into the 5-8 ft range by
Thursday with High Surf Advisory headlines likely through the end
of the week at least.
--------------------------------------------------------
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 38 57 35 / 90 80 0 0
SSI 73 44 58 44 / 90 90 0 0
JAX 79 43 59 41 / 90 80 0 0
SGJ 80 46 59 49 / 70 80 0 0
GNV 79 43 59 40 / 90 80 0 0
OCF 81 45 60 41 / 90 60 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 AM EST Monday for AMZ450-452-454.
Small Craft Advisory until 10 AM EST Monday for AMZ470-472-474.
&&In the hours before
Special weather statement, Dec 11, 12:56 AM UTC, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
756 PM EST Sun Dec 10 2023
FLZ020-021-023-122-222-GAZ132>135-149-151-152-162-163-250-110200-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Baker FL-Pierce GA-Bacon GA-Clinch GA-Coffee GA-Jeff Davis GA-
Brantley GA-Northern Ware GA-Atkinson GA-Appling GA-Echols GA-
756 PM EST Sun Dec 10 2023
...GUSTY SHOWERS ALONG THE COLD FRONT WILL IMPACT
COLUMBIA...HAMILTON... NORTHWESTERN BAKER...SUWANNEE...SOUTHEASTERN
COFFEE...PIERCE... ECHOLS...WEST CENTRAL
BRANTLEY...CLINCH...ATKINSON...WARE...BACON... JEFF DAVIS AND
APPLING COUNTIES THROUGH 900 PM EST...
At 755 PM EST, Doppler radar was tracking gusty showers along a the
cold front extending from 6 miles northeast of Lumber City to 10
miles southeast of Perry. Movement was east at 30 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waycross, Lake City, Douglas, Live Oak, Jasper, Baxley, Hazlehurst,
Alma, Blackshear, and Homerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3183 8206 3177 8213 3147 8209 3102 8226
3101 8258 3082 8243 3059 8242 2983 8269
2994 8279 2989 8291 3008 8307 3012 8323
3039 8317 3060 8326 3063 8314 3080 8313
3087 8297 3119 8302 3189 8272 3197 8247
TIME...MOT...LOC 0055Z 276DEG 25KT 3200 8262 3000 8346
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABLocal storm report, Dec 11, 1:27 AM UTC, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
827 PM EST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Non-Tstm Wnd Gst 2 SSW Douglas 31.48N 82.87W
12/10/2023 M45 MPH Coffee GA AWOS
AWOS station KDQH Douglas Muni.
&&
PKLocal storm report, Dec 11, 1:45 AM UTC, 45 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
845 PM EST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Non-Tstm Wnd Gst 2 WSW Alma 31.53N 82.50W
12/10/2023 M44 MPH Bacon GA ASOS
ASOS station KAMG Alma.
&&
PKLocal storm report, Dec 11, 1:50 AM UTC, 40 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
850 PM EST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM Non-Tstm Wnd Gst 4 SSW Baxley 31.71N 82.39W
12/10/2023 M40 MPH Appling GA Mesonet
Mesonet station BXYG1 Baxley.
&&
PKSpecial weather statement, Dec 11, 2:01 AM UTC, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
901 PM EST Sun Dec 10 2023
FLZ020-021-023-024-030-031-035-122-136-222-236-GAZ135-136-151>153-
162-163-165-250-264-350-364-110300-
Southern Columbia FL-Union FL-Hamilton FL-Suwannee FL-
Inland Nassau FL-Bradford FL-Northern Columbia FL-Gilchrist FL-
Eastern Alachua FL-Western Alachua FL-Baker FL-Pierce GA-
Northeastern Charlton GA-Clinch GA-Brantley GA-Wayne GA-
Northern Ware GA-Inland Glynn GA-Appling GA-Inland Camden GA-
Western Charlton GA-Echols GA-Southern Ware GA-
901 PM EST Sun Dec 10 2023
...GUSTY SHOWERS ALONG A COLD FRONT WILL IMPACT NORTHEASTERN
GILCHRIST... NORTHWESTERN BRADFORD...NORTHWESTERN
ALACHUA...COLUMBIA... SOUTHEASTERN HAMILTON...NORTHWESTERN
NASSAU...BAKER...UNION... SOUTHEASTERN SUWANNEE...NORTHWESTERN
CAMDEN...NORTHWESTERN GLYNN... PIERCE...SOUTHEASTERN
ECHOLS...BRANTLEY...SOUTHEASTERN CLINCH... CHARLTON...SOUTHEASTERN
WARE...WAYNE AND SOUTHEASTERN APPLING COUNTIES THROUGH 1000 PM EST...
At 900 PM EST, Doppler radar was tracking gusty showers along a cold
front extending from 8 miles north of Odum to 7 miles west of
Ichetucknee Spring. Movement was southeast at 35 mph.
HAZARD...Wind gusts 40 to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waycross, Lake City, Jesup, Blackshear, Hilliard, Folkston, Lake
Butler, Nahunta, White Springs, and Patterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3182 8202 3179 8199 3179 8196 3167 8185
3165 8181 3166 8181 3158 8170 3147 8161
3145 8163 3139 8156 2962 8239 2984 8289
2989 8288 2989 8292 2996 8294 3185 8209
TIME...MOT...LOC 0200Z 296DEG 31KT 3178 8202 2993 8289
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABLocal storm report, Dec 11, 2:28 AM UTC, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
928 PM EST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Non-Tstm Wnd Gst Waycross 31.25N 82.40W
12/10/2023 M43 MPH Ware GA AWOS
AWOS station KAYS Waycross Ware Co. Gusts
associated with line of showers along the
edge of a strong cold front.
&&
ABStrong Wind, Western Duval
- When
- December 10, 10:30 PM EDT
- Where
- Western Duval forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
The broadcast media reported a semi-truck jack-knifed due to strong wind gusts along I-295 northbound into a concrete barrier. All lanes of I-295 northbound north of the Trout River were blocked for a couple of hours. Gusty winds of 45-55 mph were reported across the county in a line of showers along a cold front around the time of damage. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, December 10, 2023$15,000 · EF1 · 3 events
- Tornado in Alabama, December 10, 2023$50,000 · EF0 · 1 event
- Lightning Strike in Virginia, December 10, 2023$50,000 · 1 event
- Tornado and Flood in Florida, December 10, 2023$5,000 · EF1 · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 10 to 11, 202357 kt wind · 17 events
- Strong Wind in South Carolina, December 10, 202313 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 10 to 11, 202365 kt wind · 12 events
- Strong Wind in South Carolina, December 10 to 11, 20239 events
- Winter Storm and Winter Weather in Virginia, December 10 to 11, 20238 events
- Winter Storm and Winter Weather in New York, December 10 to 11, 20236 events
- Hail and Damaging Winds in Georgia, December 10, 2023$6,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 10, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145441.